Missouri, 2019

Excessive Heat in Missouri, August 12 to 13, 2019

August 12 to 13, 2019 · NWS MEG · 2 events in 2 counties and zones

Strong upper level high pressure settled over the Mid-South resulting in hot temperatures and high humidity. Heat index values exceeded 110 degrees.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Strong upper level high pressure settled over the Mid-South resulting in hot temperatures and high humidity. Heat index values exceeded 110 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 12, 5:17 AM CST, 4 hours 43 minutes earlier.

Area forecast discussion, Aug 12, 5:17 AM CST, 4 hours 43 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
617 AM CDT Mon Aug 12 2019

.UPDATE...
Updated to include 12Z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 307 AM CDT Mon Aug 12 2019/

DISCUSSION...

..Dangerous heat wave will continue across the Mid-South through
Tuesday evening...

Currently, some patchy dense fog has developed. It is not
widespread enough to issue an advisory at this point, but will
continue to keep an eye on it.

An upper ridge will strengthen over the Mid-South today. This will
allow temperatures to climb a little higher for high temperatures
this afternoon. Expect readings in the mid 90s. Dewpoints remain
in the upper 70s across much of the Delta this morning. These
dewpoints will continue to spread across the Mid-South today into
Tuesday, pooling ahead of an approaching cold front. The
combination of hot temperatures and high humidity will produce
heat indices of 110 degrees or greater up the Delta today. The
rest of the CWA will see readings between 105-110 degrees. By
Tuesday, the entire Mid-South will see readings around 110 degrees
or greater. Will continue with the current heat headlines with the
exception of expanding the Excessive Heat Warning to include
Tipton, Lauderdale, Dyer, Obion, and Lake Counties.

Can't rule out isolated showers or thunderstorms occurring at any
point over the next 24 to 30 hours, but increased chances for
showers and thunderstorms will begin to occur by late Tuesday
afternoon into Tuesday Night as a cold front moves into the Mid-South.
Some storms could be strong to severe along or ahead of the front.
Damaging winds would be the main threat from these storms.

Cooler temperatures and drier air will filter into the region
behind the cold front. Thursday still looks to be the best day of
the week as dewpoints should drop into the mid to upper 60s with
highs in the mid to upper 80s. The cooler temperatures with low
humidity will be short-lived as the upper ridge will begin to
build back over the Mid-South by next weekend. Expect highs to
return to the lower to mid 90s with dewpoint in the lower to mid
70s by the latter part of the weekend. No precipitation is
expected from Wednesday Night into next weekend.

KRM

&&

.AVIATION...
12Z TAFs

Patchy fog producing temporary MVFR visibilities at MKL/JBR/TUP
through 13Z. Potential exists again for patchy fog late tonight
at MKL/TUP. Otherwise, VFR conditions should prevail through most
of the period. Light winds will increase to 6-10 kts this
afternoon then become light by this evening.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Excessive Heat Warning from 10 AM this morning to 8 PM CDT
     Tuesday for Clay-Craighead-Crittenden-Cross-Greene-Lee AR-
     Mississippi-Phillips-Poinsett-St. Francis.

     Heat Advisory until 10 AM CDT this morning for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

MO...Excessive Heat Warning from 10 AM this morning to 8 PM CDT
     Tuesday for Dunklin-Pemiscot.

     Heat Advisory until 10 AM CDT this morning for Dunklin-Pemiscot.

MS...Excessive Heat Warning from 10 AM this morning to 8 PM CDT
     Tuesday for Coahoma-DeSoto-Panola-Quitman-Tallahatchie-Tate-
     Tunica.

     Heat Advisory until 10 AM CDT this morning for Coahoma-DeSoto-
     Panola-Quitman-Tallahatchie-Tate-Tunica.

     Heat Advisory from 10 AM this morning to 10 AM CDT Tuesday for
     Alcorn-Prentiss-Tishomingo.

     Excessive Heat Watch from Tuesday morning through Tuesday
     evening for Alcorn-Benton MS-Calhoun-Chickasaw-Itawamba-
     Lafayette-Lee MS-Marshall-Monroe-Pontotoc-Prentiss-Tippah-
     Tishomingo-Union-Yalobusha.

     Heat Advisory until 10 AM CDT Tuesday for Benton MS-Calhoun-
     Chickasaw-Itawamba-Lafayette-Lee MS-Marshall-Monroe-
     Pontotoc-Tippah-Union-Yalobusha.

TN...Excessive Heat Warning from 10 AM this morning to 8 PM CDT
     Tuesday for Dyer-Lake-Lauderdale-Obion-Shelby-Tipton.

     Heat Advisory until 10 AM CDT this morning for Dyer-Lake-
     Lauderdale-Obion-Shelby-Tipton.

     Heat Advisory from 10 AM this morning to 10 AM CDT Tuesday for
     Benton TN-Carroll-Chester-Crockett-Decatur-Gibson-Hardin-
     Henderson-Henry-Madison-McNairy-Weakley.

     Excessive Heat Watch from Tuesday morning through Tuesday
     evening for Benton TN-Carroll-Chester-Crockett-Decatur-
     Fayette-Gibson-Hardeman-Hardin-Haywood-Henderson-Henry-
     Madison-McNairy-Weakley.

     Heat Advisory until 10 AM CDT Tuesday for Fayette-Hardeman-
     Haywood.

&&
Hazardous weather outlook, Aug 12, 2:39 AM CST, 7 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
339 AM CDT Mon Aug 12 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-131200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
339 AM CDT Mon Aug 12 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Dangerous heat will continue across the Mid-South. Heat indices
will range from 105 to 115 degrees this afternoon into the
evening. Overnight lows will provide little relief as readings
will only drop into the mid 70s to around 80 degrees. An Excessive
Heat Warning and Heat Advisory has been issued.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Dangerous heat will continue through Tuesday evening. Heat index
values could exceed 110 degrees across the entire Mid-South. An
Excessive Heat Watch and Warning has been issued.

A cold front will move into the Mid-South Tuesday Night into
Wednesday. Some storms may be strong to severe. Damaging winds
will be the main threat from the storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

KRM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 excessive heat. Local standard time, as filed.

Excessive Heat, Dunklin

When
August 12, 10:00 AM CST to August 13, 7:00 PM CST
Where
Dunklin forecast zone
Reported by
AWOS
Coordinates
36.106, -90.166 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 110 degrees.

Excessive Heat, Pemiscot

When
August 12, 10:00 AM CST to August 13, 7:00 PM CST
Where
Pemiscot forecast zone
Reported by
AWOS
Coordinates
36.211, -89.785 (the zone’s center; the record gives no point)

Heat index values reached or exceeded 110 degrees.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852700, 852701.